New York, 2007

Lightning Strike in New York, May 10, 2007

May 10, 2007 · NWS BTV · 1 event in 1 county or zone

An unseasonably warm airmass was established across northern New York during the early afternoon hours of the 10th. Meanwhile, a mid-level atmospheric disturbance rotated across the area, and this resulted in the development of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An unseasonably warm airmass was established across northern New York during the early afternoon hours of the 10th. Meanwhile, a mid-level atmospheric disturbance rotated across the area, and this resulted in the development of thunderstorms. One thunderstorm moved across Massena (St. Lawrence county) during the early to mid-afternoon and produced lightning that struck and burned down a church.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 10, 12:36 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, May 10, 12:36 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
136 PM EDT THU MAY 10 2007

.SYNOPSIS...
SHORT WAVE TROF IN THE EASTERN GREAT LAKES WILL MOVE EAST ACROSS OUR
AREA TONIGHT AND FRIDAY. THEREAFTER AN UPPER LEVEL TROUGH BECOMES
ESTABLISHED OVER THE NORTHEAST THIS WEEKEND...AND MOVES OFFSHORE
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SEVERE TSTM WATCH 264 IN EFFECT UNTIL 8 PM THIS EVENING.

SATL IMAGERY LOCS H/5 VORT JUST N OF LK ONT WITH N/S CNVTV BANDS
ACRS NY STATE ROTATING INTO VORT CNTR. CURRENT RADAR HAS ONE BATCH
TSTMS MOVG ACRS NRN NY WITH SECOND BATCH ACRS RUT/WINDSOR COUNTIES
OF VT S.

SHORT WAVE CNTRED JUST N OF LK ONT MOVS ACROSS NORTHERN NY THIS AFTN
AND ACROSS VERMONT LATER TNGT. SHOWERS AND TSMS ALG AND ADVANCE OF
ASOCD SFC SYS AND CDFNT WL MOVE ACROSS NRN NY DURG LATE THIS AFTN
AND ACRS VT TNGT. BEST TSTM POTENTIAL WL BE THE AFTN THRU FIRST PART
OF TNGT...WITH COMBINATION OF DYNAMICS AND HEATING...WITH CHC SHWRS
THEREAFTER.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
NXT CDFNT MOVS SE FM WRN GRTLKS RGN AND WL CONT CHC TSTMS FOR FRI
AFTN. WL NEED TO MONITOR AND TSTM DVLPMT ALG THIS CDFNT FRI AFTN
FOR GUSTY WNDS.

FRIDAY NIGHT...LRG HI CNTRL CANADA BUILDS SE...REACHING THE WRN
GRTLKS SATURDAY...AND INTO THE ERN GRTLKS LATE SUNDAY. DRY COOL
WEATHER WL BE ASOCD WITH THIS SFC HI SYS. WENT A LITTLE COOLER THAN
MAV DAYTIME SAT OTRW WENT CLOSE TO MAV TEMP GUID THRU PD.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MEAN HIGH PRESSURE TO CONTROL SENSIBLE WX THROUGH FIRST HALF OF
MONDAY WITH FAIR/DRY AND SEASONABLY COOL CONDS EXPECTED. AFTERWARD
...APPROACHING UPPER TROUGH AND ASSOC FRONTAL BNDRY TO AFFECT FA
LATER MONDAY NIGHT INTO WEDNESDAY WITH INCREASING CHCS OF RAFL
ALONG WITH CONTINUED SEASONAL TO SLIGHTLY BELOW NORMAL TEMPS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
FOR THE FIRST 24 HOURS...MAINLY VFR CONDS EXPECTED ACROSS THE AREA
OVER THE NEXT 24 HOURS. BRIEF MVFR/IFR CONDS POSSBL THROUGH 02Z IN
SCT CONVECTION/CB ALONG WITH LOCALIZED GUSTY SFC WINDS. THROUGH THE
EARLY MORNING HOURS SCT TO OCCASIONALLY BKN MVFR CIGS ALONG WITH
PATCHY BR ACROSS MTN SITES. GENERALLY LIGHT WINDS EXPECTED ALL AREAS
OVERNIGHT.

FOR 18Z FRIDAY THROUGH TUESDAY...FAIR/DRY CONDS EXPECTED SAT THROUGH
MONDAY AFTERNOON AS HIGH PRESSURE CONTROLS REGIONAL WX.
AFTERWARD...A RETURN TO HIGHER CHCS OF PCPN AND POSSBL LWR
CIGS/VSBYS AS SHORTWAVE TROUGH AND ASSOC FRONTAL BNDRY PUSH INTO
REGION DURING TUE-THU TIME FRAME.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...SFH
NEAR TERM...SFH
SHORT TERM...SFH
LONG TERM...JMG
AVIATION...JMG
Hazardous weather outlook, May 10, 11:49 AM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1249 PM EDT THU MAY 10 2007

NYZ026>031-034-035-087-VTZ001-002-005-006-008-009-011-016>019-111700-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-WASHINGTON-
WESTERN ADDISON-WESTERN RUTLAND-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
1249 PM EDT THU MAY 10 2007

...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WINDS...HAIL AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON TO
REPORT ANY DANGEROUS THUNDERSTORMS.

VTZ003-004-007-010-012-111700-
ORLEANS-ESSEX-CALEDONIA-ORANGE-WINDSOR-
1249 PM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS THIS AFTERNOON MAY BE ACCOMPANIED BY GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

SFH

In the hours before

Special weather statement, May 10, 8:50 AM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
950 AM EDT THU MAY 10 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-101900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
950 AM EDT THU MAY 10 2007

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS THE NORTH COUNTRY TODAY...

UPPER LEVEL LOW PRESSURE AND AN ASSOCIATED WEAK SURFACE FRONT
ACROSS THE EASTERN GREAT LAKES THIS MORNING...WILL MOVE EAST AND
AFFECT MUCH OF NORTHERN NEW YORK AND WESTERN NEW ENGLAND WITH
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. THE
COMBINATION OF INCREASING LOW LEVEL MOISTURE AND WARM AFTERNOON
TEMPERATURES AHEAD OF THIS SYSTEM...WILL ALLOW THE ATMOSPHERE TO
BECOME QUITE UNSTABLE THIS AFTERNOON. AS A RESULT...A FEW OF THE STORMS
HAVE THE POTENTIAL TO BECOME SEVERE THIS AFTERNOON INTO EARLY THIS
EVENING...WITH STRONG DAMAGING WINDS AND LARGE HAIL. WHILE
SHOWERS ARE LIKELY TO CONTINUE INTO THE OVERNIGHT HOURS...THE LOSS
OF DAYTIME HEATING AND COOLER TEMPERATURES WILL END THE SEVERE
THREAT LATER THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

JMG
Local storm report, May 10, 12:34 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
134 PM EDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             COLTON                  44.55N 74.94W
05/10/2007  E0.75 INCH       ST. LAWRENCE       NY   POST OFFICE

&&

BANACOS
Local storm report, May 10, 1:15 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
215 PM EDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             BRASHER FALLS           44.80N 74.79W
05/10/2007  E1.25 INCH       ST. LAWRENCE       NY   DEPT OF HIGHWAYS

            REPORT FROM HIGHWAY GARAGE. ALSO STRONG WINDS...BUT
            STRENGTH UNKNOWN.

&&

BANACOS

The radar

The Burlington radar (KCXX), 144 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Lawrence

When
May 10, 1:45 PM EST
Where
St. Lawrence County, 0.98 mi W of Massena
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
44.930, -74.890

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20792.